Cough medicines with codeine are putting you and your kids at risk
A bad cough is something everyone has from time to time and to relieve ourselves of the sore throat, we have often medicated ourselves. Doctors have, however, issued a warning about over-the-counter cough medicines that contain codeine after a girl overdosed.
An article describes the first published case of confusional state in a healthy 14-year-old girl attributed to excessive consumption of over the counter cough medicine that contained codeine.
Codeine is a widely prescribed painkiller, but it can also be purchased over the counter in preparations of cold/cough remedies.
However, doctors warn that there is little evidence showing benefits of codeine in cough remedies, and the risks associated with codeine use in over the counter cough suppressants may be “particularly unnecessary” because of the lack of evidence.
Codeine intoxication symptoms often include central nervous system depression, respiratory depression, severe itching of the skin, and flushing. Confusion is a relatively unusual complaint.
However, in this particular case, the teenage girl experienced confusion and the loss of the ability to create new memories.She falsely reported to have completed tasks, for example, by claiming to have showered when it was obvious to her mother that she had not. In addition, she switched languages during her homework.She slept up to 20 hours a day, had a decreased attention span and suffered from intermittent headaches.
Before these symptoms, the patient experienced flu-like symptoms over a 15 day period, during which she was absent from school. She had been taking 2-3 spoonfuls daily of codeine cough suppressant, oral codeine phosphate, over this time.
The patient had not exceeded the recommended daily dosage of 3-6 spoonfuls, but she had exceeded the maximum recommended duration of usage of 3 days.A urine test reported positive for codeine, and no other drugs were present.
The doctors warn that there have been many reported child and adolescent deaths following codeine use, and they conclude that “the combination of lack of efficacy, risk of acute intoxication and dependence, suggests that the use of OTC codeine preparations may be unwarranted.”
The study is published in the online journal BMJ Case Reports.